The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Journal of the European Mathematical Society


Full-Text PDF (204 KB) | Metadata | Table of Contents | JEMS summary
Volume 19, Issue 8, 2017, pp. 2219–2240
DOI: 10.4171/JEMS/716

Published online: 2017-06-27

A direct approach to Plateau's problem

Camillo De Lellis[1], Francesco Ghiraldin[2] and Francesco Maggi[3]

(1) Universität Zürich, Switzerland
(2) Universität Zürich, Switzerland
(3) University of Texas at Austin, USA

We provide a compactness principle which is applicable to different formulations of Plateau’s problem in codimension one and which is exclusively based on the theory of Radon measures and elementary comparison arguments. Exploiting some additional techniques in geometric measure theory, we can use this principle to give a different proof of a theorem by Harrison and Pugh and to answer a question raised by Guy David.

Keywords: Plateau's problem, minimal surfaces, area minimization, geometric measure theory

De Lellis Camillo, Ghiraldin Francesco, Maggi Francesco: A direct approach to Plateau's problem. J. Eur. Math. Soc. 19 (2017), 2219-2240. doi: 10.4171/JEMS/716